While it is easy to see how a medication error could occur between similar-sounding brand names, generic names, and brand-to-generic names like iodine and Lodine, mix-ups have happened even between seemingly dissimilar drug names such as Avandia and Coumadin, when the names appeared in poorly-written cursive.
Medication errors also can involve more than just name similarities. Abbreviations, acronyms, dose designations, and other symbols used in medication prescribing also can cause problems. There even is something called "confirmation bias," a type of selective thinking whereby people select out what is familiar to them or what they expect to see, rather than what is actually there, such as familiar drug name in place of a new product name. Errors often occur when practitioners, due to familiarity of certain products, see the one they think it is rather than what it is.
A 2007 Rutgers University analysis of some 30,000 medication error reports showed:
- The three most common types of abbreviation-related errors were prescribing, improper dose/quantity, and incorrectly prepared medication.
- The most common abbreviation resulting in a medication error was the use of "qd" in place of "once daily," accounting for 43.1 percent of all errors.
- The other most common abbreviations resulting in medication errors were "U" for units, "cc" for mL, "MSO4" or "MS" for morphine sulfate, and decimal errors.
The study also showed that:
- Eighty-one percent of the errors occurred during prescribing; 14 percent during transcribing, and 2.9 percent during dispensing.
- Abbreviation errors originated most often from medical staff.
The Institute for Safe Medication Practices' tools and resources include lists of error-prone abbreviations and confused drug names.
Content reviewed: 5/30/2008
TMA Practice e-tips main page
Last Updated On
August 29, 2013